The Thursday before my second round of chemotherapy, my hair started falling out. I was 16 days after my first treatment. It was emotionally traumatic, even though I had already cut off most of the length. Washing my hair and pulling my hand out of my hair and looking at it to see it covered in hair was just – I don’t know how to describe it other than traumatizing. I washed my hair as gently as I could, but the hair seemed to just melt out of my head. When I got out of the shower and towel dried it off, the towel was just full of hair - and my head was almost bald. It took me days to be willing to go around the house without a hat on, and I absolutely refused to leave the house without one.
That weekend I started getting sick with ‘the crud’ that was going around as well. When you have a suppressed immune system from chemotherapy, getting colds is not a good thing. I went to the doctor on Wednesday and had my second treatment. It was November 10. The treatment went well, and it didn’t take quite as long as the first one had. The syringes with the Adriamycin in them were still intimidating. It also left a weird taste in my mouth. After the treatment, they flush the IV line with Heparin, which also leaves a strange, metallic taste in your mouth for a few minutes. It is less than pleasant but passes quickly. After the treatment, my friend took me home, and I laid down and rested for a few hours until it was time to go pick up my daughter from daycare. She had finally stopped looking at me funny with my almost bald head, but she still refused to touch it. After we picked her up and had dinner, I even felt like taking a short walk around the neighborhood.
I went in the next day for my Neulasta shot, as usual. The next few days I was absolutely miserable. I hurt so badly, and the nausea was intense. My blood work was still showing up good, so my doctor reduced my check-up frequency to once a week instead of twice a week, as long as my numbers stayed up. I just had to push through nausea and pain. I missed work the rest of the week, just praying I would feel better by Monday so I could go back to work.
As the medicine was starting to get in my system, I was starting to really feel the effects of it. The doctor had to add another nausea medication to my routine. The rest of my hair fell out. I became more tired. It all began to build. I was still doing better than expected, and hanging in there like a trooper. I was still able to greet people with a smile when I walked into the doctor’s office, and I had not yet reached a point of misery.